MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0925
Medical Device Problem Code Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was detached from the pusher assembly.The embolization coil was fully intact with some offset coil winds.The pc400 pusher assembly was fractured approximately 4.5 cm and 18.0 cm from the proximal end of the pusher assembly.The distal fractured portion of the pusher assembly was not returned for evaluation.The pc400 embolization coil was detached and pusher assembly was fractured, therefore, functional analysis could not be performed.Conclusions: evaluation of the returned pc400 revealed a detached embolization coil and fractured pusher assembly.A pusher assembly typically fractures as a result of manipulation against resistance.If the pusher assembly is forcefully advanced against resistance it may become kinked or fractured.If a kinked pusher assembly is further manipulated it may worsen to eventual fracture.When the pusher assembly fractures, it will likely result in the pull wire retracting from the distal detachment tip (ddt) allowing the embolization coil to detach.The non-penumbra microcatheter identified in the complaint was not returned for evaluation; therefore, the root cause of the pusher assembly becoming fractured could not be determined.Evaluation of the returned embolization coil revealed it was detached with some offset coil winds.These coil winds may have been a result of multiple attempts to place the coil.The proximal constraint sphere was intact with the embolization coil further supporting the coil detachment occurred due to pusher assembly fracture.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the subclavian artery using penumbra coils 400 (pc400s).During the procedure, after deploying a pc400 into the target vessel using a lantern delivery microcatheter (lantern), the physician advanced and retracted the pc400 several times for repositioning; however, when retracting the pc400, it unintentionally detached inside the lantern.Therefore, the physician withdrew the lantern containing the detached pc400 and flushed the coil out.The procedure was completed using three other pc400s and the same lantern.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8014963
Report Number3005168196-2018-02150
Device Sequence Number1380326
Product Code HCG
UDI-Device Identifier00814548010571
UDI-Public00814548010571
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/27/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2021
Device Catalogue Number4002C0925
Device Lot NumberF33326
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/15/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2018
Initial Report FDA Received Date10/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age76 YR
Date Report Sent to FDA01/01/2005